Funnel Cloud, Brown
- When
- June 27, 2:55 PM CST
- Where
- Brown County, 5 mi S of Aberdeen
- Reported by
- Trained Spotter
- Coordinates
- 45.398, -98.480
Several funnel cloud reports were received from this storm.
A funnel cloud dropped from an isolated thunderstorm for a short time in southern Brown County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A funnel cloud dropped from an isolated thunderstorm for a short time in southern Brown County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 27, 1:39 PM CST, 1 hour 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 239 PM CDT FRI JUN 27 2008 .SHORT TERM...TONIGHT THROUGH SUNDAY MAIN CONCERN WITH THIS PERIOD DEALS WITH CHANCES OF CONVECTION. CURRENTLY STRONG H5 UPPER LEVEL LOW PRESSURE AREA IS MOVING SOUTH INTO NORTH DAKOTA AND WILL CONTINUE SOUTHEAST ACROSS EASTERN SOUTH DAKOTA. THIS UPPER LOW WILL ROTATE AROUND A STRENGTHENING UPPER CENTER THAT WILL BE NORTH OF THE GREAT LAKES BY TOMORROW AFTERNOON. BY SUNDAY MORNING THE ORIGINAL LOW WILL BE MOSTLY ABSORBED INTO THE CIRCULATION OF THE STRENGTHENING UPPER LOW. FOR THE REST OF TODAY AND TONIGHT ALL ATTENTION IS ON A POST FRONTAL TROUGH THAT IS MOVING THROUGH EASTERN SOUTH DAKOTA AT THIS TIME. CONVECTION IS NOTED ALONG THIS BOUNDARY WITH THE STRONGEST CELLS LOCATED ALONG THE SOUTHERN PART IN NEBRASKA AND IN WESTERN MINNESOTA. STORMS ARE ALSO NOTED IN EASTERN NORTH DAKOTA CLOSER TO THE UPPER LEVEL LOW. SURFACE REPORTS UPSTREAM OF THIS AREA AND NOW MOVING SOUTHEAST ACROSS THE AREA SHOW MUCH DRIER AIR WITH DEW POINTS AS MUCH AS 20 F LOWER THAN AIR CURRENTLY OVER THE EASTERN PART OF THE AREA. ONE CONCERN FOR LATER TONIGHT IS A SMALL WAVE IN THE UPPER LEVEL FLOW NOW VISIBLE IN THE WATER VAPOR IMAGERY OVER THE NORTHERN ROCKIES. IN SPITE OF MUCH DRIER AIR AND BEST DYNAMICS WELL TO THE EAST...HAVE KEPT A MENTION OF THUNDERSTORMS TONIGHT. ALSO TOMORROW AS COLD CORE UPPER LEVEL LOW SETTLES INTO THE REGION AFTERNOON SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE. CURRENT BUF KIT SOUNDINGS ARE SHOWING STEEP LAPSE RATES TOMORROW AFTERNOON AS HEATING TAKES PLACE UNDER COOL MID LEVELS. CLOUDS ASSOCIATED WITH UPPER LOW WILL LIKELY INHIBIT HEATING WITH THE EAST PART OF THIS AREA STRUGGLING TO GET INTO THE 70S F. STRONG GUSTY SURFACE WINDS WILL LIKELY OCCUR IN THE EAST ALSO UNDER COLD LOW WITH TIGHT SURFACE GRADIENT. HOWEVER MIXING WILL BE LIMITED IN COLD CLOUD COVERED EAST SO WILL NOT HAVE ANY HEADLINES. .LONG TERM...MONDAY THROUGH FRIDAY THE PERIOD OPENS WITH A DEEP TROF IN THE EAST CONUS AND AN AMPLIFIED RIDGE OVER THE MOUNTAIN STATES. THIS LEAVES THE NORTHERN PLAINS UNDER NORTHWEST FLOW ALOFT. THE EASTERN TROF FLATTENS SOME AS A H5 LOW DROPS SOUTH FROM CANADA AND INTO THE GREAT LAKES REGION. THE GFS/ECMWF ARE IN A FAIR AGREEMENT WITH THE HANDLING OF THE H5 LOW AND ASSOCIATED FRONTAL PASSAGE. FRONT PASSES THROUGH WEDNESDAY WITH COOLER TEMPS EXPECTED ON THURSDAY. LATEST MEX GUIDANCE SHOWS THE FRONT PASSING THROUGH ON WEDNESDAY WITH HIGHS SOME 3 TO 5 DEGREES COLDER THEN WHAT IS CURRENTLY FORECASTED. BEHIND THIS...A CANADIAN HIGH PRESSURE SLIDES INTO THE REGION WITH SOME UPSLOPE QFP NOTED IN OUR WESTERN COUNTIES. OTHERWISE...IT LOOKS TO BE A DRY 4TH OF THE JULY WEEKEND. && .AVIATION... TAF LOCATIONS WILL SEE VFR CONDITIONS THIS EVENING WITH KATY AND KABR SEEING A CHANCE FOR -SHRA. NORTHWEST WINDS WILL DECREASE AFTER SUNSET...ONLY TO PICK BACK UP WITHIN A FEW HOURS AFTER SUNRISE. BKN-OVC OF 3-4000 FT ARE EXPECTED BY 15Z AT ALL TAF SITES EXCEPT KPIR. CIGS SHOULD BEGIN TO LIFT BY 18Z. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...KEEFE LONG TERM...DORN AVIATION...DORN WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 458 AM CDT FRI JUN 27 2008 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-281000- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 458 AM CDT FRI JUN 27 2008 /358 AM MDT FRI JUN 27 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS AN ISOLATED THREAT OF HAIL AND STRONG WINDS WITH THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF THE FORECAST AREA ON SATURDAY...AND AGAIN NEXT WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. DORN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1217 PM CDT FRI JUN 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM HAIL 4 S ROSSEAU 44.26N 100.07W
06/26/2008 E1.00 INCH STANLEY SD PUBLIC
&&
TMTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1242 PM CDT FRI JUN 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM TSTM WND GST 10 SW MISSION RIDGE 44.59N 100.93W
06/26/2008 E60 MPH STANLEY SD TRAINED SPOTTER
&&
TMTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
123 PM CDT FRI JUN 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM TSTM WND GST 13 SE PARADE 44.89N 100.92W
06/26/2008 E60 MPH DEWEY SD PUBLIC
WIND SPEED ESTIMATED AT 60 MPH WITH PEA SIZED HAIL
&&
TMTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
131 PM CDT FRI JUN 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0839 PM HAIL 2 NNW RIDGEVIEW 45.11N 100.82W
06/26/2008 E2.50 INCH DEWEY SD PUBLIC
&&
TMTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
209 PM CDT FRI JUN 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL 3 NW GREEN GRASS 45.20N 101.29W
06/26/2008 E1.00 INCH DEWEY SD PUBLIC
&&
TMTPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ABERDEEN SD
317 PM CDT FRI JUN 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM HAIL 6 NW MCLAUGHLIN 45.87N 100.90W
06/26/2008 E2.75 INCH CORSON SD PUBLIC
0729 PM HAIL 13 S TIMBER LAKE 45.24N 101.07W
06/26/2008 E1.25 INCH DEWEY SD TRAINED SPOTTER
0739 PM HAIL 12 N ISABEL 45.57N 101.43W
06/26/2008 E0.88 INCH CORSON SD LAW ENFORCEMENT
0741 PM HAIL 9 N ISABEL 45.53N 101.43W
06/26/2008 E1.75 INCH CORSON SD PUBLIC
0744 PM HAIL 8 N ISABEL 45.51N 101.43W
06/26/2008 E2.75 INCH CORSON SD LAW ENFORCEMENT
0745 PM HAIL 7 N ISABEL 45.50N 101.43W
06/26/2008 M2.50 INCH CORSON SD LAW ENFORCEMENT
0745 PM HAIL 3 S KLEIN RANCH 45.62N 101.35W
06/26/2008 E0.88 INCH CORSON SD LAW ENFORCEMENT
0750 PM HAIL 6 NE ISABEL 45.46N 101.34W
06/26/2008 E1.75 INCH DEWEY SD PUBLIC
0759 PM HAIL FIRESTEEL 45.43N 101.29W
06/26/2008 E2.00 INCH DEWEY SD LAW ENFORCEMENT
0802 PM HAIL 7 W TIMBER LAKE 45.43N 101.22W
06/26/2008 E1.75 INCH DEWEY SD TRAINED SPOTTER
0805 PM HAIL TIMBER LAKE 45.43N 101.07W
06/26/2008 E0.88 INCH DEWEY SD PUBLIC
0810 PM TORNADO 8 N PARADE 45.14N 101.10W
06/26/2008 DEWEY SD STORM CHASER
INITIAL TOUCH DOWN FOR THREE TO FOUR MINUTES.
0811 PM HAIL TIMBER LAKE 45.43N 101.07W
06/26/2008 E0.88 INCH DEWEY SD FIRE DEPT/RESCUE
0813 PM HAIL TIMBER LAKE 45.43N 101.07W
06/26/2008 E1.00 INCH DEWEY SD TRAINED SPOTTER
0839 PM HAIL 2 NNW RIDGEVIEW 45.11N 100.82W
06/26/2008 E2.50 INCH DEWEY SD PUBLIC
0845 PM HAIL 3 NW GREEN GRASS 45.20N 101.29W
06/26/2008 E1.00 INCH DEWEY SD PUBLIC
0945 PM TSTM WND GST 13 SE PARADE 44.89N 100.92W
06/26/2008 E60.00 MPH DEWEY SD PUBLIC
WIND SPEED ESTIMATED AT 60 MPH WITH PEA SIZED HAIL
0955 PM HAIL 1 S AGAR 44.82N 100.07W
06/26/2008 E0.88 INCH SULLY SD TRAINED SPOTTER
0959 PM HAIL 1 S AGAR 44.82N 100.07W
06/26/2008 E1.00 INCH SULLY SD TRAINED SPOTTER
1012 PM TSTM WND GST 1 W ONIDA 44.70N 100.09W
06/26/2008 M124 MPH SULLY SD PUBLIC
RECORDED AT ONIDA AIRPORT
1015 PM TSTM WND GST ONIDA 44.70N 100.07W
06/26/2008 E90.00 MPH SULLY SD LAW ENFORCEMENT
ESTIMATED WIND SPEEDS FROM 85 TO 90 MPH IN CITY OF ONIDA.
NO POWER IN CITY OF ONIDA AT THIS TIME
1015 PM TSTM WND GST 4 N ONIDA 44.76N 100.07W
06/26/2008 E90.00 MPH SULLY SD LAW ENFORCEMENT
FEED WAGON TOSSED 40 FEET IN ESTIMATED WIND SPEEDS OF 85
TO 90 MPH
1015 PM TSTM WND DMG ONIDA 44.70N 100.07W
06/26/2008 SULLY SD LAW ENFORCEMENT
PART OF A ROOF TORN OF A BANK IN THE CITY OF ONIDA. MANY
TREES DOWN IN TOWN.
1045 PM TSTM WND GST 11 N HOLABIRD 44.68N 99.60W
06/26/2008 E70.00 MPH HYDE SD TRAINED SPOTTER
ESTIMATED WIND SPEEDS FROM 55 TO 70 MPH
1055 PM TSTM WND GST 10 SW MISSION RIDGE 44.59N 100.93W
06/26/2008 E60.00 MPH STANLEY SD TRAINED SPOTTER
1055 PM TSTM WND GST HARROLD 44.52N 99.74W
06/26/2008 E90.00 MPH HUGHES SD EMERGENCY MNGR
EMERGENCY MANAGEMENT ESTIMATES WIND SPEEDS FROM 80 TO 90
MPH WITH QUARTER SIZE HAIL IN CITY OF HARROLD.
1100 PM HAIL 4 S ROSSEAU 44.26N 100.07W
06/26/2008 E1.00 INCH STANLEY SD PUBLIC
1100 PM NON-TSTM WND GST HOLABIRD 44.52N 99.60W
06/26/2008 E80.00 MPH HYDE SD PUBLIC
&&
TMTThe Aberdeen radar (KABR), 8 km away, was scanning. The volume nearest the first event began at 20:53 UTC.
1 funnel cloud. Local standard time, as filed.
Several funnel cloud reports were received from this storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120907.